Alert archive / Georgia / Special Weather Statements in 2023
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at Jul 8, 2023, 7:21 PM EDT for Madison County, Georgia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2023, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 8, 2023, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Hail
- 0.75 in
- Wind
- 50
County Madison County, GA
The radar
The Greer radar (KGSP), 136 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 621 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
674
WWUS82 KFFC 082321
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Sat Jul 8 2023
GAZ027-036-038-082345-
Madison GA-Oglethorpe GA-Clarke GA-
721 PM EDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northeastern Clarke,
northwestern Oglethorpe and south central Madison Counties through
745 PM EDT...
At 721 PM EDT, a strong thunderstorm was near Dunlap, or 8 miles
east of Athens, moving east at 10 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Comer, Winterville, Colbert, Arnoldsville, Hull, Athens-Clarke
County, Dunlap and Smithonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3391 8330 3401 8333 3410 8316 3402 8307
3390 8310
TIME...MOT...LOC 2321Z 256DEG 10KT 3399 8323
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 8, 3:08 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 8, 3:08 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 308 PM EDT Sat Jul 8 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This evening through Sunday) Issued at 306 PM EDT Sat Jul 8 2023 Key Messages: - A Marginal Risk (1 on a 0-5 scale) for Severe Thunderstorms is forecast for the forecast area on Sunday, with isolated damaging winds gusts possible. Today and Tonight: Satellite imagery shows a weak Mesoscale Convective System (MCS) pushing southward across Alabama. The most aggressive convective growth is forming on the western side of this complex, where outflow from the storms is creating enhanced convergence against a westerly background wind. The eastern front is much more ragged and patchy, and is likely to impact portion of the forecast area around Columbus later today. Additional gravity waves spotted in the satellite imagery, could support patchy showers and storms later this afternoon, however, high-resolution convective model guidance has been leaning away from widespread convection over most of the forecast area for the rest of the afternoon and evening, instead leaning towards isolated storms with 15-25 percent areal coverage at best through the rest of the day. A secondary wave remains possible as well, as boundaries from the storms further west move towards the forecast area between midnight and sunrise tomorrow, but this possibility is trending downwards. Sunday and Sunday Night: An upper-level trough over the Midwest will push into the Tennessee River Valley tomorrow and will support enough lift to slightly cool the mid-levels between 500-700 mb (increasing low-level lapse rates for the region) and support a wave of convection through the forecast area late in the day. That wave of storms will likely be initiated by a preexisting MCS across the Arklatex region that will push into the Southeastern states by the afternoon/evening. The severe threat for this system was downgraded from a Slight Risk (2 out of 5) to a Marginal Risk (1 out of 5) due to (1) the timing of this system, (2) the trend from several CAMs of this MCS system breaking up as it pushes into E AL and GA, and (3) a trend of weakening, unidirectional shear aloft: 1) Though the timing window is uncertain, which is notorious within the warm, humid, tropical-like regimes, the best window for storms should be after 6 pm, when solar heating from the sun starts to wane and storms ride over the top of the surface boundary layer which becomes more stable. 2) Several models are showing trends of the line of storms breaking up as they enter the forecast area. WHile the exact reason for this isn't precisely known, it is suspected to be due to the forecast area sitting in a Goldilocks zone where higher instability to maintain an MCS will sit further south, and more supportive wind shear and upper-level winds will exist further north, through the Tennessee River Valley. 3) Mid-level winds around 6 km will top out around 40kts, meaning momentum transfer alone won't be enough to produce severe winds gusts near the ground. It's rare these winds make it to the ground at full strength anyway, so it would take a strong downdrafts from mid-levels to produce damaging wind gusts with this system. The possibilities for downbursts will be possible with some dryer air near the 700 mb level, but background winds at these heights will only be around 20-30 kts, again making the damaging winds gusts more of an isolated threat. Thiem && .LONG TERM... (Monday morning through next Friday) Issued at 306 PM EDT Sat Jul 8 2023 No major changes from the previous long term forecast. Main Forecast Points: *A Marginal Risk (1 out of 5) for severe thunderstorms remains in place across portions of south-central GA. This will likely be refined in the coming days as the severe threat will largely depend on what transpires tomorrow (Sunday, July 9th) and how it evolves leading into early Monday. *Afternoon thunderstorms are expected through much of the upcoming work week, though location and coverage will largely depend on boundary placement and timing of mid-level disturbances. *Temperatures are forecast to trend upwards through the extended forecast. Will monitor for heat advisory potential late in the week. Monday through Friday: The long term forecast picks up on Monday with a mid-level shortwave and frontal boundary moving through the forecast area from the northwest. Will preface by noting that what occurs on Monday will largely depend on how the severe threat transpires on Sunday. That said, lingering showers and a few isolated storms may be possible early Monday, though generally expecting this to be on the downward trend as a drier airmass starts to filter in behind the front. This boundary is still forecast to stall across south-central GA and will be the primary focus for diurnal convection later in the afternoon Monday and through much of the work week. Additionally, flow aloft is forecast to become more quasi-zonal by mid-week and any disturbances that pass through the flow will help to boost rain chances across the area. By mid to late week, slightly higher PoPs will remain possible as guidance still hints at the potential for more organized convection in association with more notable disturbances passing through the mid-level flow. 'Coolest' day looks to be Monday with highs in the 80s and lows in the 60s. A warming trend is expected through the week with forecast highs in the mid to upper 90s and lows in the low 70s by Friday. MGW && .AVIATION... (18Z TAFS) Issued at 134 PM EDT Sat Jul 8 2023 VFR expected though most of the TAF period with best chances for TSRA being at CSG b/w 0820-0824. SCT cu expected b/w 3-6kft through rest of the aftn, w/ BKN150 moving in overnight. A stray SHRA/TSRA possible elsewhere outside CSG but not likely. through 02Z. Winds to stay NW between 5-15kts. //ATL Confidence...18Z Update... Medium to High on TSRA probability/coverage/timing. High on all other elements. Thiem && .PRELIMINARY POINT TEMPS/POPS... Athens 72 88 70 85 / 20 50 40 30 Atlanta 72 88 70 85 / 20 70 50 30 Blairsville 65 82 63 81 / 40 70 60 20 Cartersville 69 88 68 85 / 30 70 60 20 Columbus 73 90 72 86 / 30 80 60 60 Gainesville 72 87 69 85 / 20 60 40 30 Macon 73 91 72 86 / 20 60 50 60 Rome 71 88 68 87 / 40 80 60 20 Peachtree City 70 88 69 86 / 20 70 50 40 Vidalia 75 93 75 85 / 20 50 40 70 && .FFC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Thiem LONG TERM....07 AVIATION...Thiem
Hazardous weather outlook, Jul 8, 6:48 PM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 648 PM EDT Sat Jul 8 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-092300- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 648 PM EDT Sat Jul 8 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... The probability for widespread hazardous weather is low. Isolated thunderstorms will remain possible throughout the forecast area through this evening. Gusty winds, lightning, and brief periods of heavy rain may accompany stronger storms but the overall threat for hazardous weather will remain low. .DAYS TWO THROUGH SEVEN...Sunday through Friday... A Marginal Risk for Severe Thunderstorms is forecast for the area on Sunday, and again for portions of Central Georgia on Monday, with the possibility of isolated damaging winds gusts, frequent lightning and heavy downpours. In general, scattered summertime thunderstorms are forecast for portions of Central Georgia on Tuesday and Wednesday, before coverage expands areawide on Thursday and beyond. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather to the NWS.
In the hours before
Special weather statement, Jul 8, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
721 PM EDT Sat Jul 8 2023
GAZ027-036-038-082345-
Madison GA-Oglethorpe GA-Clarke GA-
721 PM EDT Sat Jul 8 2023
...A strong thunderstorm will impact portions of northeastern Clarke,
northwestern Oglethorpe and south central Madison Counties through
745 PM EDT...
At 721 PM EDT, a strong thunderstorm was near Dunlap, or 8 miles
east of Athens, moving east at 10 mph.
HAZARD...40 to 50 mph wind, up to penny sized hail, frequent cloud
to ground lightning and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Comer, Winterville, Colbert, Arnoldsville, Hull, Athens-Clarke
County, Dunlap and Smithonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3391 8330 3401 8333 3410 8316 3402 8307
3390 8310
TIME...MOT...LOC 2321Z 256DEG 10KT 3399 8323
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:59 PM EDT | Special Weather Statement | FFC | Oglethorpe | 31 min |
Nearby
Special Weather Statements in Georgia, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.